Virginia, 2024Flood in Virginia, September 19, 2024
September 19, 2024 · NWS RNK · 1 event in 1 county or zone
A line of thunderstorms passed across the City of Roanoke between 7 pm and 8 pm EDT during the evening of the 19th. 25 inches, which is around a 2-year Average Recurrence Interval for a 60-minute duration per NOAA Atlas 14 Point Precipitation Frequency estimates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms passed across the City of Roanoke between 7 pm and 8 pm EDT during the evening of the 19th. MRMS (Multi-Radar/Multi-Sensor System) data indicated rain falling at rates of between two and five inches per hour with these storms, with total accumulations ranging from 0.75 to locally 1.25 inches, which is around a 2-year Average Recurrence Interval for a 60-minute duration per NOAA Atlas 14 Point Precipitation Frequency estimates. Flooding occurred within the City of Roanoke in an area that traditionally has been known to flood during periods of sustained or heavy rainfall due to poor storm water drainage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 19, 1:56 PM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Sep 19, 1:56 PM EST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
256 PM EDT Thu Sep 19 2024
.SYNOPSIS...
Low pressure will linger over the western Atlantic, while high
pressure remains wedged along the eastern Unites States through
early next week. These features will keep a low probability of
precipitation over the area through the weekend. Next week, a
frontal system approaching from the central United States will
result in a higher chance of showers and thunderstorms.
Temperatures will be near to slightly above normal through the
weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 100 PM EDT Thursday...
Key Messages:
1) Scattered showers and thunderstorms this afternoon and
evening.
2) High confidence in overall forecast and fewer showers/storms
on Friday compared to today.
A southern stream trough was located over the eastern seaboard,
while an associated upper low was located over the western
Atlantic. This troughing moves east tonight and into Friday,
putting us in NW flow ahead of ridging parked over TX. At the
surface, high pressure was still mostly in control over the
Appalachians, supporting plenty of cloud cover and cooler
temperatures. For the mountains and to the NW, more breaks in
cloud cover have developed, and this sunshine will help fuel
instability for convection this afternoon and evening, as will
energy moving through NW flow aloft.
The majority of showers/storms will fire along the higher
terrain this afternoon, before drifting south and dissipating
later tonight. Convective cloud cover diminishes tonight,
setting the stage for redevelopment of very low stratus (less
than 500 ft) for much of the area late tonight into Friday
morning...extending to the ground at times.
Erosion of any remaining stratus/fog will occur by mid morning
Friday. Expect isolated showers and storms tomorrow afternoon
and evening, as CAMs are much less keen on coverage compared to
today. This is likely due to the trough edging east and a
minima of upper level energy during the day. For both today and
tomorrow, localized, brief moderate rainfall may lead to urban
and small stream flooding, but more significant flooding, as
well as other severe weather types, are not expected. This is
supported by a PWAT above the 90th percentile and very light
winds on this morning's KRNK sounding.
Lows will be in the 50s to low 60s tonight. We should reach the
mid 70s to low 80s Friday.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
... As of 210 PM EDT Thursday...
Key Messages:
1: Low chances of showers over the weekend
An area of low pressure continues to spin off the New England Coast
through the weekend, with very little change in position. Weak
ridging and some drier air will suppress most rain chances. The
exception could be on Saturday afternoon when a ridge on our west
will retreat a bit to the south in response to a growing and
approaching low in the Gulf area. This leaves the potential for a
wave of energy to come around the ridge and through our area. Though
confidence is low on where any storms will form, have left a chance
level of PoPs for much of the Blue Ridge on Saturday afternoon and
evening. Sunday will return to a quiet pattern. Clouds and northerly
flow will cool temps a touch, holding temps to the low 80s at most.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM EDT Friday...
Key Messages:
1) Confidence is moderate for higher chances of showers and
thunderstorms each day as a cold front approaches.
2) More clouds could nudge temperatures a little below normal.
High pressure over the New England states should wedge against the
eastern slopes of the Blue Ridge by Monday, and the easterly flow
should be enhanced by a stalled upper level low spinning offshore.
Meanwhile, a cold front will develop across the central Plains and
head eastward. The models are not in agreement with the timing of
the frontal passage for the Appalachian Mountains later in the week.
With wedging and an approach of tropical moisture, confidence is
increasing for greater storm coverage during the week in the
pre-frontal environment. Coverage of this convection will also
increase once the flow can be swung from the east to the south,
but the wedge may prove rather difficult to budge at first. The
higher cloud cover should nudge temperatures slightly below
normal.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Thursday...
Clouds have improved to VFR for most with LWB sitting right at
the cusp of MVFR/VFR. Instability and short waves aloft will
support scattered -SHRA/-TSRA through about 20/02z. Skies may
become party cloudy briefly, especially in parts of the
mountains, once convection ends tonight.
IFR to LIFR stratus/fog is expected to develop for most of the
area overnight, dissipating mid morning Friday. -SHRA/-TSRA/sub-
VFR conditions are expected again Friday afternoon and evening,
though it will be more isolated and mainly in the mountains.
Average confidence for the TAFs.
EXTENDED AVIATION OUTLOOK...
Isolated to scattered showers and thunderstorms are expected
each afternoon and evening over the weekend. Otherwise, VFR
during the day then areas of MVFR/IFR fog and stratus at night.
The chance of showers, thunderstorms, and lingering sub-VFR
conditions increases on Monday, starting from the north, as a
frontal system nears.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...VFJ
LONG TERM...PW/VFJ
AVIATION...SH
Hazardous weather outlook, Sep 19, 1:04 PM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
204 PM EDT Thu Sep 19 2024
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-201815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
204 PM EDT Thu Sep 19 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 19, 5:50 PM EST, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
650 PM EDT Thu Sep 19 2024
VAZ022-023-034-192315-
Botetourt VA-Roanoke VA-Bedford VA-
650 PM EDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROANOKE...WEST CENTRAL BEDFORD AND SOUTHWESTERN
BOTETOURT COUNTIES AND THE CITY OF ROANOKE THROUGH 715 PM EDT...
At 649 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cloverdale, or near Troutville, moving south at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Roanoke...
Vinton...
Troutville...
Stewartsville...
Nace...
Laymantown...
and Daleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3741 8003 3746 7985 3728 7972 3720 8000
TIME...MOT...LOC 2249Z 341DEG 8KT 3737 7994
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGSpecial weather statement, Sep 19, 5:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
655 PM EDT Thu Sep 19 2024
NCZ002-003-VAZ015-016-192315-
Surry NC-Alleghany NC-Grayson VA-Carroll VA-
655 PM EDT Thu Sep 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALLEGHANY AND
NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN NORTH
CAROLINA...SOUTHWESTERN CARROLL AND SOUTHEASTERN GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA THROUGH 715 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cumberland Knob, or near Ennice, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Galax...
Ennice...
Bottom...
Pine Ridge...
Cumberland Knob...
Low Gap...
and Barrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3639 8095 3659 8104 3665 8089 3648 8066
3637 8093
TIME...MOT...LOC 2255Z 331DEG 10KT 3658 8092
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BMGFlood, Roanoke (C)
- When
- September 19, 6:30 PM EST to 7:30 PM EST
- Where
- Roanoke (C) County, 0.52 mi W of Roanoke to 0.5 mi W of Roanoke
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.271, -79.960
The Roanoke City Emergency Manager reported that flooding was observed at the intersection of 10th Street and Campbell Street Southwest near downtown Roanoke, an area that frequently floods during periods of heavy rain. Multiple vehicles were stranded in standing water that rose to nearly 3 feet deep as a result of poor drainage. Six individuals had to be assisted from their vehicles in the flood waters by emergency personnel. The damage estimate is the estimated damage to the vehicles due to water intrusion.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 19, 20241 death · 2 injured · $140,000 · 1.75 in hail · 5 events
- Tornado and Hail in Minnesota, September 19, 2024$130,000 · EF1 · 8 events
- Hail and Damaging Winds in Iowa, September 19, 2024$124,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Minnesota, September 19, 2024$76,000 · 55 kt wind · 5 events
- Hail and Damaging Wind in Wisconsin, September 19, 2024$75,000 · 55 kt wind · 2 events
- Flash Flooding and Debris Flows in Puerto Rico, September 19 to 22, 2024$28,000 · 0.25 in hail · 19 events
- Hail and Damaging Winds in Minnesota, September 19, 20241.5 in hail · 10 events
- Damaging Wind in Oklahoma, September 19, 2024$15,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Iowa, September 19, 2024$5,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Wisconsin, September 19, 20241.25 in hail · 5 events
- Damaging Winds in Kansas, September 19, 202470 kt wind · 4 events
- Coastal Flood in Florida, September 19 to 20, 20243 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218882.